Sugar-water injections promise help for pain
Q. I've heard about a therapy in which a sugar solution (no steroids) is injected into an injured joint. The theory is that it irritates the joint into repairing itself or something. Is there anything to support this approach?
A. You are describing prolotherapy, a treatment that was pioneered in the 1930s. It involves the injection of dextrose (sugar), glycerin or other substances such as platelet-rich plasma or stem cells into the affected area. Prolotherapy injections are thought to stimulate healing.
Recent research supports this approach in osteoarthritis. Scientists at the University of Wisconsin recruited 90 people with knee pain. They were randomly assigned to receive injections of dextrose or saline (as a placebo control), or to do specified physical-therapy exercises (Annals of Family Medicine, May/June 2013). Injections were administered at least three times in five months, and the volunteers were assessed at one year. Those who had been given dextrose injections had significantly more improvement in their knee pain than those in the other treatment groups.
To learn more about prolotherapy or to find an expert in this treatment, you might consult the American Association of Orthopaedic Medicine (www.aaomed.org).
Q. When I was a kid in the early 1960s, if I had a sore throat, Mom would put a glob of Vicks VapoRub on the back of my tongue and tell me to swallow it.
I understand now that it's for external use only. Was this dangerous? Has the formula changed since then? I honestly can't remember if it helped get rid of the sore throat, but I do remember the horrible taste.
A. We're not aware of any change in the Vicks VapoRub formula. It contains camphor, eucalyptus oil, menthol, cedarleaf oil, nutmeg oil, thymol and turpentine oil along with petrolatum (petroleum jelly). Camphor is somewhat toxic when ingested, which is why the makers of Vicks warn that it is for external use only.
Q. My husband takes blood pressure medicine (lisinopril, carvedilol, clonidine and amlodipine). In addition, he takes amiodarone and Plavix for his heart.
I believe that some of these drugs are wiping him out. He can barely keep his eyes open by 10 a.m. after taking his pills at breakfast. He used to garden, take walks and play doubles tennis twice a week. Now he spends most of his time in the recliner because he has no energy. If he took his pills at bedtime, would that be better?
A. It is unlikely that taking all these medications at night would solve the problem. Instead, he should have his medications reviewed by his cardiologist. Several of them (amiodarone, amlodipine, carvedilol, clonidine) can interact badly with each other to aggravate his heart condition.
Perhaps the doses he was placed on years ago need adjustment. As people age, their susceptibility to side effects can change.
We are sending you our Guide to Drugs and Older People and Drug Safety Questionnaire for details on how to keep medicines from contributing to cognitive decline and other complications. Anyone who would like copies, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. OQH-883, P.O. Box 52027, Durham, NC 27717-2027. They also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Email them via their website, www.PeoplesPharmacy.com.